MAUDE Adverse Event Report: THORATEC CORPORATION THORATEC® HEARTMATE II®, SYSTEM CONTROLLER; VENTRICULAR (ASSIST) BYPASS

THORATEC CORPORATION THORATEC® HEARTMATE II®, SYSTEM CONTROLLER; VENTRICULAR (ASSIST) BYPASS
Model Number 106762
Medical Device Problem Codes Circuit Failure (1089); Electrical /Electronic Property Problem (1198)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/23/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: the reported event of the system controller ¿shorting¿ was unable to be confirmed.Review of the log files revealed driveline fault alarms from (b)(6) 2025 ¿ (b)(6) 2026.The driveline fault alarms have been addressed under the pump investigation.The rest of the captured data appeared to show the system controller operating as intended.The returned heartmate ii system controller (serial number (b)(6)) underwent functional testing and passed all tests without issue.The controller successfully operated in a mock circulatory loop for an extended period of time without any issues or atypical alarms produced.The root cause for how the controller shorted was unable to be conclusively determined through this analysis.Device history records were reviewed and showed no deviations from manufacturing or quality assurance (qa) specifications.The current revision of the instructions for use (ifu) can be found on the eifu page of the abbott website.Heartmate ii ifu section 7 ¿ ¿alarms and troubleshooting¿ and heartmate ii patient handbook section 5 ¿ ¿alarms and troubleshooting¿ cover all alarms (auditory and visual) and the actions to take if the issue does not resolve.The patient handbook and the ifu caution the user to call their hospital contacts if they think, for any reason, any portion of their equipment is not functioning as usual, is broken, or they are uncomfortable with the operation of the equipment.No further information was provided.The manufacturer is closing the file on this event.
 
Event or Problem Description
It was reported that the patient continued to have alarms noted in their history, but no audible alarms at home.Log files were sent for review.The log captured 157 driveline fault alarms between on (b)(6) 2025 and on (b)(6) 2026.The black wire appeared to be partially damaged.X-ray images showed a few suspect areas.There appeared to be some thinning and/or bends in the driveline.The driveline was repaired.There were no active alarms at time of repair.Visual inspection noted compression and bending of the driveline near the exit site, as well as rescue tape covering the full length of the driveline.Tech services removed remaining outer layer and bionate.The shielding was completely oxidized and fell off immediately after removing bionate.Broken black wire was discovered approximately 3" from exit site.There was noted damage to green wire as well in the same area.Black, red, and yellow wires were spliced.During splicing of yellow wire, green wire broke and shorted the system controller.The patient remained stable.They were swapped over to new driveline and backup controller.Tech services continued splicing green, brown, and orange wires.The area was closed up per procedure, and the patient was provided with care instructions.
 
Additional Manufacturer Narrative
Section d4: device serial number and lot number were not provided, and expiration date and manufacture date (h4) cannot be determined.The primary udi number in d4 is reflective of all available information.No further information was provided.A supplemental report will be submitted once the manufacturer¿s investigation is complete.

Brand Name
THORATEC® HEARTMATE II®, SYSTEM CONTROLLER
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
fredric gold
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key24092762
Report Number2916596-2026-00351
Device Sequence Number10259076
Product Code DSQ
UDI-Device Identifier00813024011286
UDI-Public(01)00813024011286(17)260623
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
P060040
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 02/27/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date06/23/2026
Device Model Number106762
Device Catalogue Number106762
Device Lot Number10517043
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/05/2026
Supplement Date Received by Manufacturer02/02/2026
Initial Report FDA Received Date01/16/2026
Supplement Report FDA Received Date02/27/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/04/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age48 YR
Patient SexMale
Patient Weight116 KG